This Week in the HSI Forum
“Pins and needle feet” is the appropriate name that an HSI member uses to identify himself in a Forum thread titled “neuropathy” – short for “peripheral neuropathy” – a condition characterized by a numbness or painful tingling in the feet, legs, hands and arms. Wanting to avoid taking a medication for the rest of his life (suggested by his doctor), “Pins” asks, “Is there any other remedy, vitamin, mineral, herb, or do I just learn to live with this?”
In an e-Alert I sent you last week (“Big Mama” 4/15/03), I told you about diabetic neuropathy which can be treated with the antioxidant alpha lipoic acid (ALA). ALA has been shown to help control glucose levels, relieving diabetic neuropathy, but Pins’ neuropathy is caused by a thyroid condition.
A member named Pat tells how her mother found a great deal of relief from neuropathy with B-12 shots, and her husband had success treating polio related nerve problems with B-12 tablets.
Finally, another member, Lance, puts the complexity of neuropathy into perspective with this thought: “Disease can have many causes (and, therefore, many cures). A different cause requires a different treatment. Is the neuropathy the result of a deficiency, physical injury, metals or other toxic ingestion, etc? If it is the result of a deficiency, which supplement/substance will help the most? It may be alpha lipoic acid, B-12, carnitine, NAC, or one of many other supplements.”
Lance also makes the point that neuropathy is a symptom, and to successfully treat it, the cause has to be accurately determined. This is often easier said than done, and as Lance points out, if a therapy isn’t working, it’s probably due to a misdiagnosis.
Other topics in the HSI Forum this week include a discussion about the use of colloidal silver for the prevention and treatment of SARS; aromatherapy in a thread titled “Oil of oregano;” the pros and cons of gastric bypass surgery; several comments about the late Dr. Robert C. Atkins by members who obviously feel gratitude after successfully dropping weight using the Atkins diet; and a warning about olive leaf extract from a member named Steve who states: “If you are on antibiotics it WILL destroy the antibiotics so make sure you are not on antibiotics when taking olive leaf.”
To join in these discussions, log on to our web site at www.hsionline.com and add your own comments, experience and insights.